Minnesota, 2015

Hail in Minnesota, June 2 to 3, 2015

June 2 to 3, 2015 · NWS FGF · 4 events in 4 counties and zones

Several boundaries set up across the Northern Plains during the evening of June 2nd and early morning of June 3rd. A cold front was located from Hallock, Minnesota, to just south of Devils Lake, North Dakota.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Several boundaries set up across the Northern Plains during the evening of June 2nd and early morning of June 3rd. A cold front was located from Hallock, Minnesota, to just south of Devils Lake, North Dakota. A little further south, a weak area of surface low pressure was located west of Aberdeen, South Dakota, with a trough extending northward toward Jamestown, North Dakota, then east-northeast toward Waskish, Minnesota. These boundaries provided the focus for thunderstorm development.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 2, 5:58 PM CST, 2 hours 47 minutes earlier.

Area forecast discussion, Jun 2, 5:58 PM CST, 2 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
658 PM CDT TUE JUN 2 2015

.UPDATE...
ISSUED AT 652 PM CDT TUE JUN 2 2015

MESONET OBS SHOWS CIRCULATION CENTER IN THE WIND FIELD JUST WEST
OF JAMESTOWN. STORMS FIRING NEAR THIS AREA...AND ALONG BOUNDARY
WHICH EXTENDS NORTHEAST THRU NRN STUTSMAN COUNTY....AND THEN
EVENTUALLY EAST THRU NRN BARNES TO NEAR HILLSBORO. WATCHING STORM
WEST AND NORTHWEST OF JAMESTOWN FOR INTENSIFICATION. AREA REMAINS
IN FAVORABLE CAPE ENVIRONMENT WITH LIMITED CAPPING. OTHER SHOWERS
MOVING NORTHEAST THRU NRN RRV. TWEEKED POPS SOME IN SE ND/WCNTRL
MN AS COVERAGE LIKELY MORE SCATTERED VS LIKELY OVERNIGHT.

&&

.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY NIGHT)
ISSUED AT 302 PM CDT TUE JUN 2 2015

SEVERE THUNDERSTORM CHANCES AND HEAVY RAIN WILL BE THE MAIN
HEADACHE FOR THE SHORT TERM.

SOUTHWESTERLY FLOW ALOFT WITH SEVERAL WEAK SHORTWAVES COMING
THROUGH THE REGION AS SEEN ON WV LOOP. THE STRONGEST CIRCULATION
IS CURRENTLY LIFTING FROM EASTERN MT INTO CANADA...BUT THERE ARE
ADDITIONAL SHORTWAVES ENTERING CENTRAL ND AND ANOTHER IN EASTERN
WY THAT WILL BE OF CONCERN FOR US TONIGHT. THE SFC LOW HAS SET UP
OVER NORTH CENTRAL SD...BUT SHORT RANGE MODELS PERSIST IN AN
INVERTED TROUGH OR EVEN A MORE NORTHERN SFC LOW COMING INTO OUR
SOUTHERN COUNTIES LATER TONIGHT. THERE HAS FINALLY BEEN SOME
CLEARING IN THE SOUTHWESTERN COUNTIES...AND WITH DEW POINTS IN THE
60S IN THAT REGION THERE SHOULD BE CONTINUING DESTABILIZATION.
SOME TOWERING CU AND CELLS ON RADAR HAVE ALREADY STARTED TO
DEVELOP OVER CENTRAL ND SOUTH OF BISMARCK...AND STORM SCALE MODELS
CONTINUE TO DEVELOP STORMS FROM THAT AREA INTO OUR SOUTHEASTERN
COUNTIES LATER THIS EVENING. WILL CONTINUE TO KEEP HIGH POPS AND A
SEVERE MENTION MAINLY IN THE SOUTHWESTERN COUNTIES. AND A TORNADO
WATCH FOR COOPERSTOWN SOUTH HAS JUST BEEN ISSUED.

THE OTHER ISSUE WILL BE HEAVY RAINFALL. PERSISTANT RAIN ALONG THE
WARM FRONT IN OUR NORTHERN COUNTIES HAS BROUGHT A HALF AN INCH TO
AN INCH TO THE FAR NORTH. WITH PWAT VALUES NEAR 1.5 INCHES...THERE
WILL BE CONTINUED THREAT FOR HEAVY RAINFALL IN ANY ADDITIONAL
DEVELOPMENT TONIGHT. THINK THAT THE STORMS SHOULD MOVE AT A FAIRLY
DECENT CLIP AND DO NOT THINK THERE WILL BE A LOT OF TRAINING CELLS AT
THIS POINT. WILL NOT INCLUDE ANY WATCHES AT THIS POINT...BUT WILL
HAVE SOME HEAVY RAIN MENTION IN THE GRIDS.

BY TOMORROW...THE MODELS ALL HAVE THE SHORTWAVE OVER WY MOVING OFF
INTO MN...WITH THE SFC LOW HEADING EAST AND A COLD FRONT PUSHING
INTO THE CWA. THERE WILL BE SOME LINGERING PRECIP ACTIVITY NEAR
AND EVEN BEHIND THE COLD FRONT. WILL CONTINUE TO KEEP POPS
TAPERING OFF FROM WEST TO EAST THROUGHOUT THE DAY GOES ON ON
WEDNESDAY. TEMPS IN THE WESTERN COUNTIES WILL ALSO WILL BE
AFFECTED BY SOME DECENT WARM AIR ADVECTION...SO EVEN WITH SOME
DECREASING CLOUDS THINK THAT HIGHS WILL STAY IN THE 60S. WEDNESDAY
NIGHT...THERE WILL BE ANOTHER WEAK SHORTWAVE MOVING TOWARDS THE
WESTERN DAKOTAS...ALTHOUGH SFC HIGH PRESSURE WILL REMAIN OVER THE
PLAINS. THE NAM AND ECMWF HAVE SOME PRECIP LINGERING INTO
WEDNESDAY NIGHT OVER THE EASTERN COUNTIES SO WILL KEEP SOME LOW
POPS GOING FOR A BIT LONGER. THERE COULD BE SOME CLEARING OVER THE
EASTERN COUNTIES AND TEMPS OVERNIGHT COULD DIP DOWN INTO THE 40S.

.LONG TERM...(THURSDAY THROUGH TUESDAY)
ISSUED AT 302 PM CDT TUE JUN 2 2015

THURSDAY AND FRIDAY...VARIOUS SHORTWAVES CONTINUE TO MOVE THROUGH
ON THURSDAY...BUT AT THIS POINT IT SEEMS THAT THE MAIN ONES WILL
MOVE EITHER INTO CANADA OR SOUTH INTO MN/IA BORDER REGION. KEPT
SOME LOW POPS IN THE FAR SOUTH FOR THURSDAY AND THURSDAY NIGHT IN
CASE ANYTHING FROM THE SOUTHERN SHORTWAVE STRAYS INTO OUR
AREA...BUT THINK WE SHOULD HAVE A SHORT BREAK IN ACTIVITY. THE
BREAK WILL BE MORE PRONOUCED ON FRIDAY AS UPPER RIDGING BUILDS
INTO THE AREA SO KEPT US DRY. TEMPS SHOULD BE NEAR SEASONAL AVERAGES.

FOR FRIDAY NIGHT THROUGH TUESDAY...MODELS SHOW SFC HIGH PRESSURE
SLIDING OFF TO THE EAST FRIDAY NIGHT WITH APPROACHING LOW PRESSURE.
MODELS DIFFER ON PCPN PLACEMENT AND TIMING AT THIS POINT BUT DO
AGREE ON A DECENT SHORT WAVE MOVING THRU. THIS WOULD GIVE BETTER
PCPN CHANCES FOR SAT INTO SAT NIGHT ACROSS THE ENTIRE FA. BY SUNDAY
THE PCPN CHANCES LINGER ALONG AND EAST OF THE RED RIVER VALLEY AS
ANOTHER WEAKER SHORT WAVE MAY ROTATE DOWN THE BACK SIDE OF THE MAIN
WAVE. AS THIS FEATURE SLIDES OFF TO THE EAST IT WILL SLOWLY BE
REPLACED BY RIDGING AND MAINLY DRY WEATHER FOR MON/TUE. TEMPS THAT
START OFF COOL FOR SAT INTO SUNDAY SHOULD WARM UP MORE BY MONDAY
INTO TUESDAY.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z WEDNESDAY EVENING)
ISSUED AT 652 PM CDT TUE JUN 2 2015

ISSUE ONCE AGAIN IS TIMING OF ANY SHOWERS/T-STORMS AT TAF SITES
AND EVENTUALLY CEILINGS. DVL REGION IN THE LOW END MVFR CIGS ATTM
AND WILL REMAIN IN THAT RANGE THRU WED MORNING. OTHERWISE VFR CIGS
IN GFK/FAR/BJI/TVF AREAS THIS EVENING WITH CHANCES FOR SHOWERS AND
TSTMS TO MOVE THRU. TRIED TO PINPOINT TIMING AS BEST AS POSSIBLE.
AS WINDS GO NORTHERLY BEHIND THE SFC LOW WHICH IS NR JAMESTOWN AT
00Z LATER TONIGHT INTO WEDNESDAY MORNING EXPECT CIGS TO LOWER TO
LOWER END MVFR AT ALL SITES BY 12Z WED.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

UPDATE...RIDDLE
SHORT TERM...JR
LONG TERM...JR/GODON
AVIATION...RIDDLE
Hazardous weather outlook, Jun 2, 5:03 AM CST, 15 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
603 AM CDT TUE JUN 2 2015

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-031200-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
603 AM CDT TUE JUN 2 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SEVERE THUNDERSTORMS ARE LIKELY ACROSS EASTERN NORTH
DAKOTA AND ADJACENT PORTIONS OF MINNESOTA LATER THIS AFTERNOON AND
INTO THE EVENING. THE MAIN THREATS WILL BE HAIL UP TO 2 INCHES
AND DAMAGING WIND GUSTS...AND PERHAPS AN ISOLATED TORNADO.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

PERIODIC THUNDERSTORM CHANCES EXIST...BUT SEVERE POTENTIAL IS VERY
UNCERTAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

In the hours before

Special weather statement, Jun 2, 6:58 PM CST, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
758 PM CDT TUE JUN 2 2015

NDZ038-030200-
BARNES ND-
758 PM CDT TUE JUN 2 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN BARNES COUNTY UNTIL 900
PM CDT...

AT 758 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
LITCHVILLE...OR 21 MILES SOUTH OF VALLEY CITY...MOVING NORTHEAST AT
30 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  HASTINGS AROUND 810 PM CDT.
  KATHRYN AROUND 815 PM CDT.
  FINGAL AROUND 835 PM CDT.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR SOUTHEASTERN
NORTH DAKOTA.

LAT...LON 4663 9834 4695 9826 4691 9768 4675 9768
      4663 9798
TIME...MOT...LOC 0058Z 230DEG 27KT 4663 9817

JR
Local storm report, Jun 2, 7:04 PM CST, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
804 PM CDT TUE JUN 02 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0802 PM     HAIL             1 W LITCHVILLE          46.66N 98.21W
06/02/2015  M0.75 INCH       BARNES             ND   CO-OP OBSERVER

            COOP OBSERVER REPORTED PENNY AND DIME SIZED HAIL STONES
            WITH VERY LITTLE RAIN.

&&

JKAISER
Special weather statement, Jun 2, 7:41 PM CST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
841 PM CDT TUE JUN 2 2015

MNZ002-NDZ030-030245-
NORMAN MN-TRAILL ND-
841 PM CDT TUE JUN 2 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN NORMAN AND
SOUTHEASTERN TRAILL COUNTIES UNTIL 945 PM CDT...

AT 840 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
HUNTER...OR 29 MILES NORTHWEST OF FARGO...MOVING NORTHEAST AT 30 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  BLANCHARD AROUND 855 PM CDT.
  GRANDIN AROUND 900 PM CDT.
  KELSO AROUND 905 PM CDT.
  HILLSBORO AROUND 915 PM CDT.
  HALSTAD AROUND 925 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN GRAND FORKS.

&&

LAT...LON 4724 9692 4724 9732 4752 9725 4747 9655
TIME...MOT...LOC 0140Z 224DEG 25KT 4720 9723

JR

The radar

The Fargo/Grand Forks radar (KMVX), 55 km away, was scanning. The volume nearest the first event began at 02:47 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Norman

When
June 2, 8:45 PM CST
Where
Norman County, 0.94 mi E of Perley
Measured
1 in hail
Reported by
Social Media
Coordinates
47.180, -96.800

Hail, Red Lake

When
June 2, 9:30 PM CST
Where
Red Lake County, Brooks
Measured
2 in hail
Reported by
Social Media
Coordinates
47.820, -96.000

Hail, Marshall

When
June 2, 11:45 PM CST
Where
Marshall County, 0.69 mi S of Alvarado
Measured
0.88 in hail
Reported by
Public
Coordinates
48.190, -97.000

Hail, Hubbard

When
June 3, 12:50 AM CST
Where
Hubbard County, 0.47 mi E of Park Rapids
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
46.920, -95.060

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2015Every state in 2015This day in weather historyWarnings in Minnesota, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 571051, 571052, 571053, 571054.